I have been having a problem with a redness above my top lip. It has been going on for about 1 year now. I have lost the definite border between my top lip and the skin.
You can find some pictures of my condition here:
First derm: Diagnosed as mild case of Chelitis. Prescribed Desonide Ointment 0.05%
This worked well to begin with, but then I started noticing it was not working at all. In fact, I noticed if I kept using it the condition got worse. It worked OK if I used the ointment every 3 days or so. The derm said I have to watch my diet to see if I am having a reaction to something. I have changed my diet enough, I am sure it is not that.
Second derm: Agreed with first diagnosis of chelitis. Prescribed Hydrocortisone Valerate Ointment 0.2%
I was disappointed, because I knew that this second derm was going off what the first said and I don't think it is chelitis.
Third derm: Diagnosed as perioral dermatitis. Prescribed Tetracycline (pill) and clindamycin phosphate (a topical liquid)
This derm disagreed with the first two. He said it is perioral dermatitis. Tried the drugs for two months will very little improvement.
The condition seems to be the worst after I shave, or after I get out of the shower. I thought it may be "barbers itch", but the 3rd derm didn't think so.
Right now I use the desonide every third day, and vaseline cream every off day. I am just finishing up my 120 pills of Tetracycline 500mg (1 twice a day). I don't use the clindamycin phosphate, I tried it for a couple months but it didn't seem to do much.
I am very careful about what I let touch the area, and have changed toothpaste, mouthwash, shaving cream, facial soap, etc. many, many times. Please help me!
The photo shows cheilitis, not perioral dermatitis. Cheilitis just means eczema or inflammation of the lip. In my experience, it is rarely if ever a reaxtion to toothpaste, mouthwash, and so forth (if it were, wouldn't the lower lip be affected too?)
Perioral dermatitis is a pimply eruption around the nose and mouth.
I suspect that you are repeatedly (if unconsciously) licking your upper lip. This causes mild inflammation, which blunts the contrast between your lip and skin. This is a hard habit to break, but if you're doing it, you won't clear up completely unless you stop licking.
To be frank, the photo doesn't show a very dramatic or disfiguring appearance. Since this is clearly not a serious condition and has no systemic implications, I advise you to continue the Desonide every 3 days for two weeks, moisturize regualry with any bland mositurizer (like Eucerin), and otherwise ignore the condition.
If it is still present in a month and you find yourself unable to ignore it, I suggest you consult the first dermatologist again, who seemed to have the right idea. If he or she judges that allergy tests would be helpful--unlikely in my view--they can be done then.
Your advise is similiar to what the 1st doctor said. He asked me if I licked my lips a lot. I used to have this habit, but I am pretty sure I broke it. Although I guess I could be licking them at night. Is there any way to prevent this from happening at night?
What about a fungal infection? I used Lotrimin AF for about a month and the condition actually got a little better. But then I stopped using it after I saw the 3rd derm. Now, if I try to use it again, I flare up badly. Are you familiar with "barbers itch"?
The picture was taken on one of the better days. This thing has a mind of its own. Some days it is fine, others it is bad. I will continue with the Desonide regime. What do you recommend putting on it on the off days? The 1st derm gave me a lotion called DML. and he recommended using Neutrogena Lip Moisturizer.
I had this problem when I was in my teens and younger. Upper lip got all swollen and puffy every once in awhile. Try keeping a coat of medicated lip balm, Chapstick, Blistex etc. over it. This will definitely relieve the discomfort and dry sensation.
Hi : I had a cold and my one nostril ran all the time and after constantly wipping it became raw and my nose constantly ran causing more and more sorness. I was on antibiotic for my cold which was upper respitory. After a few days I went back to see Dr. for the sore under nose. He subscribed a cream and stated I had impetigo. I was so upset as I just had a new born grand-son born premature. Dr said well did the baby touch your nose and I said no, he suggest I keep a bandaid on it, which I did and kept my distance from the baby. Now at the age of three weeks the baby is in extensive care with bacterial meninigitus. The Drs. stated to my daughter was he around anynone with an infection. I am so upset since I am now learning that impetigo is a staffocolus infection and the baby's meninigitus is B - Streptococci meninigitis......could it be possible for the baby to have gotten this from me. I never kissed him or held him after I knew I had impetigo and wasn't around him often. My other daughter a nurse looked at my nose and didn't think it was impetigo...but a sore from my nose constatnly running...Please help...feeling guilty... A grand mother
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.